Alert archive / Florida / Rip Current Statements in 2023

Rip Current Statement 10, NWS Tampa Bay, FL

June 20, 20236 counties in Florida

NWS Tampa Bay, FL issued this rip current statement at Jun 20, 2023, 8:18 AM EDT for 6 counties in Florida. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Jun 20, 2023, 8:18 AM EDT (12:18 UTC)
Expired
Jun 21, 2023, 8:00 PM EDT
In force
36 hr
Issued by
NWS Tampa Bay, FL

Counties Charlotte County, FL, Hillsborough County, FL, Lee County, FL, Manatee County, FL, Pinellas County, FL, Sarasota County, FL

The radar

The Tampa radar (KTBW), 44 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 0.3 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2023-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1770 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2023-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1770 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

706 
WHUS42 KTBW 201218
CFWTBW

Coastal Hazard Message
National Weather Service Tampa Bay Ruskin FL
818 AM EDT Tue Jun 20 2023

FLZ050-151-155-160-162-165-220000-
/O.NEW.KTBW.RP.S.0010.230620T1218Z-230622T0000Z/
Pinellas-Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-
818 AM EDT Tue Jun 20 2023

...HIGH RIP CURRENT RISK IN EFFECT THROUGH WEDNESDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Pinellas, Coastal Hillsborough, Coastal Manatee, 
  Coastal Sarasota, Coastal Charlotte and Coastal Lee Counties.

* WHEN...Through Wednesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this rip current statement went out at Jun 20, 7:50 AM EDT, 28 minutes earlier.

Area forecast discussion, Jun 20, 7:50 AM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
750 AM EDT Tue Jun 20 2023

...New AVIATION...

.AVIATION...
(12Z TAFS)
Issued at 748 AM EDT Tue Jun 20 2023

Mainly VFR conditions for all sites this morning with brief MVFR
possible with spotty showers or lower morning CIGs. The rest of
the day, higher uncertainty than normal regarding thunderstorm
timing and placement. Generally speaking, higher TSRA chances for
northern sites this afternoon with drier conditions for terminals
in SWFL. Otherwise, gusty southwesterly winds through the day,
diminishing during the overnight hours. Lower rain chances
overnight with VCSH chances increasing again for TPA towards the
end of the period.

&&

.SHORT TERM (TDY-WED)...
Issued at 430 AM EDT Tue Jun 20 2023

There is some action visible on radar as the first round of
convection begins to make its way into the Nature Coast.
Synoptically, the pattern remains the same with upper level trough
sliding down into the Deep South over the next few days. At the
surface, high pressure remains across the Florida Straits keeping
west to southwest flow in place.

For today, showers and storms should fill in across most areas,
especially along and north of the I-4 corridor through the
morning. This will be supported by the ample moisture available,
upper level support and expected instability. Some guidance, at
this time, brings pockets of drier air over the southern portions
of the CWA that could limit how much convection develops today.
Otherwise, there should be plenty of fuel to work with areas
elsewhere. A second round of storms is possible this afternoon
over the same locations in central and northern areas of the
state. The main concern with these storms will be damaging winds,
but small hail could be supported by stronger storms given the
500mb temps.

On Wednesday, similar pattern should be in place, except higher
moisture should be present. Afternoon high temperatures range
from the mid 80s to near 90 degrees through the period. Triple
digits heat indices are anticipated during this time, so stay
hydrated!

&&

.LONG TERM (THU-MON)...
Issued at 430 AM EDT Tue Jun 20 2023

Later in the week and into the weekend, guidance continues to
support a parade of disturbances moving across the region. If tis
materializes, showers and storms won't leave the forecast and
west to southwest winds would likely remain in place. PWAT values
to increase significantly during the weekend as upper level
disturbance approaches the Peninsula. This would just allow
greater coverage area-wide. In terms of temperatures, highs remain
near 90 degrees and overnight lows in the 70s.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  88  77  88  79 /  70  70  80  50
FMY  91  78  92  78 /  50  40  60  40
GIF  89  74  89  73 /  70  60  80  40
SRQ  89  77  90  78 /  60  60  80  50
BKV  88  72  89  72 /  80  70  90  50
SPG  87  79  87  79 /  70  60  80  50

&&

Sea Breeze Thunderstorm Regime For Tuesday: 5
Sea Breeze Thunderstorm Regime For Wednesday: 5

For additional information on sea breeze regimes, go to:
     https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

AVIATION...ADavis
PREVIOUS DISCUSSION...Delerme
DECISION SUPPORT/UPPER AIR/CLIMATE...Flannery/Giarratana

In the hours before

Special weather statement, Jun 20, 6:05 AM EDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
605 AM EDT Tue Jun 20 2023

FLZ239-201030-
Inland Levy FL-
605 AM EDT Tue Jun 20 2023

...A strong thunderstorm will impact portions of northeastern Levy
County through 630 AM EDT...

At 605 AM EDT, Doppler radar was tracking a strong thunderstorm over
East Bronson, or near Bronson, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Williston, Bronson, Williston Highlands, East Bronson, and Williston
Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2954 8265 2954 8256 2948 8255 2948 8241
      2923 8241 2921 8246 2922 8253 2920 8254
      2946 8277 2955 8266
TIME...MOT...LOC 1005Z 240DEG 31KT 2942 8258

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TBW
Special weather statement, Jun 20, 6:32 AM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
632 AM EDT Tue Jun 20 2023

FLZ139-239-201130-
Coastal Levy FL-Inland Levy FL-
632 AM EDT Tue Jun 20 2023

...Strong thunderstorms will impact portions of Levy County through
730 AM EDT...

At 632 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Trenton to Manattee Road to 8 miles west of
Fowlers Bluff. Movement was east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Williston, Chiefland, Bronson, Williston Highlands, East Bronson,
Fowlers Bluff, Andrews, Williston Municipal Airport, Manattee Road,
Fanning Springs, Otter Creek, and Manatee Springs State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2932 8314 2932 8312 2935 8306 2937 8307
      2940 8302 2945 8301 2947 8298 2954 8298
      2956 8295 2959 8294 2958 8278 2956 8275
      2957 8266 2954 8265 2954 8256 2948 8255
      2948 8241 2933 8240 2921 8285 2929 8317
TIME...MOT...LOC 1032Z 279DEG 19KT 2961 8281 2950 8291 2936 8315

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TBW
Special weather statement, Jun 20, 8:07 AM EDT, 11 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
807 AM EDT Tue Jun 20 2023

FLZ239-201245-
Inland Levy FL-
807 AM EDT Tue Jun 20 2023

...A strong thunderstorm will impact portions of east central Levy
County through 845 AM EDT...

At 807 AM EDT, Doppler radar was tracking a strong thunderstorm over
Williston Highlands, or near Williston, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Williston, Williston Highlands, and Williston Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2922 8240 2922 8253 2921 8254 2921 8263
      2938 8268 2943 8241
TIME...MOT...LOC 1207Z 265DEG 18KT 2931 8252

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TBW

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:33 PM EDTSevere Thunderstorm WarningTBWPolk37 min
Jun 19, 9:10 PM EDTSpecial Weather StatementTBWPolk35 min
Jun 20, 6:05 AM EDTSpecial Weather StatementTBWLevy25 min
Jun 20, 6:27 AM EDTAreal Flood AdvisoryTBWLevy2 hr
Jun 20, 6:32 AM EDTSpecial Weather StatementTBWLevy58 min
Jun 20, 8:07 AM EDTSpecial Weather StatementTBWLevy38 min
Jun 20, 9:01 AM EDTSpecial Weather StatementTBWLevy29 min
Jun 20, 9:26 AM EDTAreal Flood WarningTBWLevy2 hr
Jun 20, 10:10 AM EDTFlash Flood WarningTBWLevy95 min
Jun 20, 12:53 PM EDTSpecial Weather StatementTBWOsceola37 min
Jun 20, 1:30 PM EDTSpecial Marine WarningTBW90 min
Jun 20, 1:43 PM EDTSpecial Weather StatementTBWHighlands47 min
Jun 20, 2:09 PM EDTSevere Thunderstorm WarningTBWHighlands35 min
Jun 20, 2:14 PM EDTSpecial Marine WarningTBW46 min
Jun 20, 2:32 PM EDTSpecial Weather StatementTBWCitrus, Hernando, Pasco, Sumter28 min
Jun 20, 2:45 PM EDTSpecial Weather StatementTBWHighlands30 min
Jun 20, 2:59 PM EDTSpecial Weather StatementTBWCitrus, Hernando, Hillsborough, Pasco, Sumter31 min
Jun 20, 3:31 PM EDTSpecial Weather StatementTBWSumter29 min
Jun 20, 3:35 PM EDTAreal Flood AdvisoryTBWHighlands85 min
Jun 20, 3:53 PM EDTSpecial Weather StatementTBWPolk37 min
Jun 20, 4:04 PM EDTSpecial Weather StatementTBWLevy41 min
Jun 20, 5:02 PM EDTSpecial Weather StatementTBWLevy28 min
Jun 20, 6:08 PM EDTSpecial Weather StatementTBWHighlands22 min
Jun 20, 7:31 PM EDTSpecial Weather StatementTBWDeSoto44 min

Nearby

Rip Current Statements in Florida, 2023Every rip current statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.